Return to school linked with rise in children's asthma attacks in Northern Ireland
Children in Northern Ireland are twice as likely to be hospitalised by asthma attacks when they go back to school after the summer holidays, a charity has warned.
As pupils return to the classroom this week, Asthma UK says the number of young people being treated in hospital for asthma attacks doubles.
Figures show a 121% increase in hospital admissions in September, compared to the previous month.
The charity is urging parents to be on high alert to spot the warning signs before an asthma attack strikes.
Asthma UK believes a lack of routine in taking medicine and inhalers over the holidays could be behind the rise, as parents might not remember to give their child their prevention medicine.
Asthma medication builds up over time, helping to protect the airways.
A lack of routine use means attacks can be triggered by cold and flu viruses when children return to school.
As a result, children are at a much greater risk of having a potentially fatal asthma attack when they go back to school.
More than 30,000 children in Northern Ireland are thought to have asthma, which can leave people struggling to breathe.
Asthma UK is calling on parents of children to follow its advice on how to spot an approaching asthma attack and understand what to do to avoid it.
Dr Andy Whittamore, from Asthma UK, says that while going back to school should be an exciting time for children, many could end up in hospital fighting for life after an asthma attack.
He said: "This is extremely distressing for a child and their parent.
"It could be avoided if parents know how to spot their child's asthma is getting worse and know what to do if their child is having an asthma attack.
"Parents should not feel afraid to book an urgent appointment with the GP or asthma nurse if their child is using their reliever inhaler (usually blue) three or more times a week, coughing or wheezing at night, or feeling out of breath and struggling to keep up with their friends."
Parents who are concerned should give two to four puffs of their reliever inhaler, through a spacer.
They are advised to make a same-day appointment with their child's GP.